Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 206, NWS Des Moines, IA

September 22, 2000Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2000, 4:47 PM CDT for Wayne County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 4:47 PM CDT (21:47 UTC)
Expired
Sep 22, 2000, 5:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 5:19 PM CDTHail 1.75Millerton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 222148
SVRDSM
IAC185-222230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 530 PM

* AT 446 PM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 5 MILES
  WEST OF HUMESTON...OR ABOUT 50 MILES SOUTH OF DES MOINES...MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HUMESTON AROUND 450 PM
  NEAR MILLERTON AROUND 510 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4089 9355 4072 9355 4072 9312 4089 9313

JAW
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:16 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 22, 3:16 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT FRI SEP 22 2000

CONCERNS THIS SET WL BE POTENTIAL DVLPMT ALG INVOF TRIPLE POINT AND
PCPN TRENDS AFT FROPA.  WATER VAPOR IMAGERY SHOWS LTL UPSTREAM IN
THE WAY OF SHRT WVS TO AFFECT FA TNGT.  HWVR APCHG ELONGATED LG WV
TROF TAKING SHAPE WITH SVRL SHRT WVS EITHER WITHIN SHEAR AXIS OR
DROPPING INTO BACKSIDE.  MOST PRONOUNCED NOW IN BASE OF TROF AND
STILL WELL UPSTREAM INVOF 130W 50N.  19Z SFC ANLYS AND 88D
REFLECTIVELY IN CLEAR AIR MODE PLACES FNTL BNDRY FM CNTRL KS INTO
CNTRL IA WITH TRIPLE POINT BTWN KCSQ AND DSM METRO AREA.  LAPS
THETA-E CNVGNC PLACES WRMFNT FM TRIPLE POINT TO JUST N OF KIRK WITH
WRM SECTOR AND 60+ DWPNTS NOW INTO SRN SXNS.  LAPS FIELDS AND STLT
DERIVED DATA THAT IS AVBL INDC CAPES 1500-3500 ALG AND S OF WRMFNT
BUT ONLY MINIMAL AREA WHERE CAP IN NEARLY BROKEN AND CINS AOB 20
J/KG.  SOME HINT AT ELEVATED CONVECTION IN MSTR FETCH FM KS INTO SRN
IA WHICH MAY HELP GET THINGS STARTED.  IF ANYTHING SFC BASED FORMED
SHRTLY IT WOULD LIKELY BE INVOF KCSQ-KLWD WHERE CNVGNC AND LOWEST
CINS ARE MAXIMIZED AND RECENT RADAR TRENDS POINT THIS WAY.  IF
ANYTHING SGFNT DVLPS NR FNTL BNDRY...0-6KM SHEAR HIGH ENOUGH FOR
INITIAL SUPERCELL DVLPMT THEN EVOLVING INTO SQUALL LN...BUT IF
THINGS FIRE FARTHER S 0-3 KM SHEAR AND LINEAR FORCING WOULD LIKELY
FORM SQUALL LN WHICH REMAINS S OF FA.  WL KEEP LIKELY POPS ALG AND E
OF FNT AND ALSO HOLD ONTO HIGH END CHCS POPS FOR REST OF NGT PER
FOLLOWING DISC.

IN LATER PDS MDLS IN GENERAL AGREEMENT.  ALL HINT AT WV MOVG ALG
FNTL BNDRY PRODUCING MORE PCPN IN ZN OF WEAK/MOD THETA-E ADVCTN AND
FRONTOGENETICL FORCING OVER FNT LATE TNGT INTO SAT.  UPR LVL DVRG IN
RIGHT ENTRACE RGN OF NRN GTLKS JET STERAK SHOULD AID UVM AS WELL.
AFT THAT...LTL SGFNT FORCING EVIDENT BUT LOW CLDS SHOULD HOLD STEADY
FOR COOL...DREARY FALL WX.  WEAK/MOD QG AND FRONTOGENETICAL FORCING
EXISTS ALG BACLIN ZN AND UPR LVL TROF/SHEAR AXIS BUT NOTHING
IMPRESSIVE.  UPR LVL JET SEEMS TO BE FAR ENOUGH S TO KEEP DVRGNC S
OF FA.  THIS LASTS THRU SAT AND THEN DMSHS SAT NGT.  CLDS SHOULD MRN
PERSISTANT HWVR TIL SUN WITH NEXT CHC OF LGT PCPN SUN NGT AS WHATS
LEFT OF CLOSED UPR LOW APCHS.  UVM SEEMS MAINLY MID/HIGH LVL PER QG
FORCING AND INCRG DIFFERENTIAL PVA FIELD.  ATTM WL KEEP CHC POPS FOR
RAIN LATER TNGT INTO SUN WITH LOWEST N AND HIGH END S.  WL ALSO
MENTION A FEW TSTMS SRN SXNS AS SHOWALTERS RMN NEUTRAL TO SLGTLY
UNSTABLE.

TEMP WISE WITH PERSISTANT LOW CLDS WRMR GUID MINS AND COOLER HIGHS
SEEM BEST...LTL DIURNAL RANGE.

IN EXTENDED PD...MRF/12Z AVN/UK HAVE NOW COME TOGETHER WITH TIMING
AND PHASING OF WRN TROF EVOLUTION.  MRF ENSEMBLES IN CLOSE AGREEMENT
TOO.  ALSO SLGTLY FAVOR OLD ECMWF SFC SOLUTION WITH INVERTED TROF
INTO SERN IA BY 12Z MON.  DO NOT FEEL THAT MRF HAS ENOUGH SFC
REFLECTION CONSIDERING STRENGTH OF UPR LVL SYS.  WITH THIS IN MIND
WL REINTRODUCE LGT RAIN CHCS ON EARLY MON.  THREAT NOT GREAT WITH
MAINLY MID/UPR LVL FORCING...BUT DO NOT FEEL CONFIDENT ENOUGH TO GO
WITH DRY FCST CONSIDERING STRENGTH OF UPR LOW.  WITH COLD CORE
OVHD...WL GO WITH LOW END OF MRF GUID SET MON/TUE AND WRMR READINGS
WEDNESDAY.

WORK ZNS SENT ARND 300 AM.

.DSM...NONE.

SMALL

In the hours before

Special weather statement, Sep 22, 10:52 AM CDT, 5 hours 55 minutes before
IAZ060>062-072>075-081>086-092>097-231100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1052 AM CDT FRI SEP 22 2000

HAZARD--SCATTERED SHOWERS AND THUNDERSTORMS.  ISOLATED SEVERE
STORMS ARE POSSIBLE WITH WINDS TO 60 MPH AND LARGE HAIL.

AREA OF CONCERN--THUNDERSTORMS MAY OCCUR OVER ALL OF CENTRAL IOWA
BUT THE THREAT FOR SEVERE WEATHER WILL REMAIN SOUTH OF A LINE FROM
GRINNELL THROUGH DES MOINES TO CORNING.

TIMING--THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFTER 2 PM WITH THE
SEVERE WEATHER THREAT CONTINUING THROUGH 9 PM.

METEOROLOGICAL COMMENTS--A WARM FRONT ALONG THE IOWA/MISSOURI BORDER
LATE THIS MORNING WILL MOVE NORTH INTO IOWA BY EARLY AFTERNOON.  LOW
PRESSURE WILL RIDE ALONG THIS FRONT INTO CENTRAL IOWA DURING THE
AFTERNOON.  SOUTH OF THE FRONT ACROSS THE SOUTHERN TWO OR THREE
TIERS OF COUNTIES...DEWPOINTS ARE EXPECTED TO CLIMB INTO THE 60S WITH
CAPES RISING TO AS HIGH AS 1500 J/KG. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS FRONT BY MID AFTERNOON.  WITH MODERATE INSTABILITY
AND STRONG LOW LEVEL SHEAR...SOME OF THE THUNDERSTORMS MAY BECOME
SEVERE.  THESE STORMS SHOULD MOVE RAPIDLY NORTHEAST AT 40 TO 50
MPH...THEREFORE ISOLATED WIND GUSTS TO 60 MPH MAY OCCUR AT THE
SURFACE.  IN ADDITION...UPDRAFT STRENGTH SHOULD BE ENOUGH TO PRODUCE
SOME HAIL UP TO QUARTER SIZE.

PRECAUTIONS--SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON
AND EVENING ACROSS SOUTHERN IOWA.  STAY TUNED TO THE NOAA WEATHER
RADIO OR YOUR FAVORITE MEDIA SOURCE FOR UPDATES TO THE WEATHER.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:28 PM CDTSevere Thunderstorm WarningDMXDecatur47 min
Sep 22, 6:36 PM CDTSevere Thunderstorm WarningDMXDavis39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.